Alert archive / Montana / Lake Wind Advisories in 2012

Lake Wind Advisory 3, NWS Missoula, MT

April 20, 2012Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Apr 20, 2012, 8:59 AM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2012, 8:59 AM MDT (14:59 UTC)
Expired
Apr 20, 2012, 6:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WWUS75 KMSO 201459
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
859 AM MDT FRI APR 20 2012


MTZ003-210000-
/O.NEW.KMSO.LW.Y.0003.120420T1500Z-120421T0000Z/
FLATHEAD/MISSION VALLEYS-
859 AM MDT FRI APR 20 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT UNTIL 6 PM MDT
THIS EVENING. 


* IMPACTS/TIMING: WINDS WILL INCREASE THIS MORNING AND PEAK
  AROUND NOON. HOWEVER...WINDS WILL CAUSE INCREASING WAVES THROUGH
  THIS EVENING.

* WINDS:SOUTHWEST BECOMING WEST AT 20 MPH WITH FREQUENT GUSTS
  OVER 30 MPH.

* WAVE HEIGHTS: 1 TO 2 FEET THIS MORNING INCREASING TO 2 TO 3 FEET
  THIS AFTERNOON AND EARLY EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
1 follow-up statement
853 
WWUS75 KMSO 210000
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
600 PM MDT FRI APR 20 2012


MTZ003-210100-
/O.EXP.KMSO.LW.Y.0003.000000T0000Z-120421T0000Z/
FLATHEAD/MISSION VALLEYS-
600 PM MDT FRI APR 20 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE LAKE WIND ADVISORY FOR FLATHEAD LAKE WILL EXPIRE AT 6 PM MDT
THIS EVENING. 

THE WINDS HAVE DECREASED BELOW LAKE WIND CRITERIA...BUT WILL
REMAIN BREEZY WITH A FEW GUSTS OVER 20 MPH THIS EVENING.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Apr 20, 3:47 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 20, 3:47 AM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
347 AM MDT FRI APR 20 2012

.DISCUSSION...

TODAY THROUGH TONIGHT...THE LAST IN A SERIES OF WEAK PACIFIC STORM
SYSTEMS WILL MOVE ACROSS THE NORTHERN ROCKIES DURING THIS
TIME...BRINGING MAINLY LIGHT PRECIPITATION TO THE REGION. DAYTIME
TEMPERATURES WILL WARM SOMEWHAT OVER YESTERDAY...AS HIGH PRESSURE
QUICKLY DEVELOPS OVER THE INLAND PACIFIC NORTHWEST. WARMING ALOFT
WILL ACCOMPANY THE HIGH PRESSURE DEVELOPMENT...WITH LITTLE TO NO
ACCUMULATING SNOW EXCEPT ABOVE MOUNTAIN PASS ELEVATIONS.

SATURDAY THROUGH MONDAY...THE WEEKEND CONTINUES TO LOOK VERY WARM
WITH A RIDGE BUILDING INTO THE REGION. THE REAL WARM UP WILL BE
HERE ON SUNDAY AND MONDAY WITH HIGH TEMPERATURES IN THE MID TO
UPPER 70S...WITH SOME VALLEYS FLIRTING WITH THE LOW 80S. A TROUGH
OF LOW PRESSURE OFF THE PACIFIC COAST WILL HELP STREAM SOME
MOISTURE NORTH OVER THE RIDGE INTO THE NORTHERN ROCKIES ON SUNDAY.
WITH THE COMBINATION OF THE WARM UNSTABLE AIR AND
MOISTURE...CONFIDENCE IS INCREASING FOR THUNDERSTORMS TO DEVELOP
SUNDAY EVENING AND AGAIN ON MONDAY EVENING. THERE IS STILL THE
CONCERN FOR SIGNIFICANT RISES IN THE SMALL STREAMS DUE TO THE
ADDITIONAL SNOW MELT...AND IF ANY PRECIPITATION DOES FALL IT WILL
HELP CREATE EVEN HIGHER STREAM LEVELS.

TUESDAY THROUGH FRIDAY...MODEL GUIDANCE AGREES MUCH LESS UPON THE
EXTENDED PATTERN AND EVOLUTION THAN PREVIOUSLY. BOTH THE ECMWF AND
GFS SLOW DOWN IN THE INLAND PROGRESSION OF A COLD CORE STORM
SYSTEM TO ARRIVE OVER THE NORTHERN ROCKIES DURING THURSDAY. THE
ECMWF DEPICTS A RIDGE OF HIGH PRESSURE PERSISTING OVER THE PACIFIC
NORTHWEST AND BLOCKING THE UPSTREAM STORM SYSTEM...WHILE THE GFS
ALLOWS THE RIDGE OF HIGH PRESSURE TO WEAKEN AND MOVE QUICKLY
EASTWARD BY WEDNESDAY. CONSIDERING THE VAST AMOUNT OF
DISAGREEMENT...FEW CHANGES HAVE BEEN MADE TO THE PREVIOUSLY COOL
AND SHOWERY PROJECTIONS FOR THE LATTER HALF OF NEXT WEEK AND
THROUGH NEXT WEEKEND.

&&

.AVIATION...ANOTHER ROUND OF RAIN SHOWERS WILL BE PRESENT OVER THE
NORTHERN ROCKIES AND AFFECT AREA TERMINALS THROUGH TODAY. KGPI AND
KMSO WILL EXPERIENCE THE MOST SIGNIFICANT IMPACT DUE TO LOWERED
CEILINGS COINCIDENTAL WITH PASSING RAIN SHOWERS. KGPI WILL HAVE
RAIN SHOWERS PRESENT OR IN THE VICINITY OF THE TERMINAL THROUGH
21/0200Z. THE THREAT OF LOWER CEILINGS DUE TO RAIN SHOWERS WILL
DECREASE FOR KMSO AFTER 20/1800Z. HOWEVER...FROM 20/1800Z THROUGH
21/0300Z...WIND GUSTS OF 20 TO 30 KTS ARE POSSIBLE AT ALL AREA
TERMINALS...INCLUDING KGPI...KMSO...KBTM AND KSMN. TERRAIN
OBSCURATIONS ARE LIKELY THROUGH 21/0300Z AS WELL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE/ROBINSON
LONG TERM....ROBINSON/ZUMPFE
AVIATION...ZUMPFE

Nearby

Lake Wind Advisories in Montana, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.